Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Aberdeen, SD

May 25, 2014Brown County, Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2014, 5:57 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 5:57 PM CDT (22:57 UTC)
Expired
May 25, 2014, 6:30 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Brown County, SD, Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:15 PM CDTHAIL 0.259 Nne Ipswich, SDSMALL HAIL BUT PLENTY OF IT. NO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS53 KABR 252257
SVRABR
SDC013-045-089-252330-
/O.NEW.KABR.SV.W.0008.140525T2257Z-140525T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM CDT

* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINVIEW
  COLONY...OR 9 MILES NORTHEAST OF IPSWICH...MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERFIELD COLONY AROUND 605 PM CDT.
  LONG LAKE COLONY AROUND 620 PM CDT.
  GRASSLAND COLONY AROUND 625 PM CDT.
  WETONKA AROUND 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4573 9876 4547 9867 4546 9901 4563 9905
TIME...MOT...LOC 2257Z 258DEG 15KT 4556 9895

HAIL...1.50IN
WIND...<50MPH

$$
WISE
1 follow-up statement
513 
WWUS53 KABR 252325
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT SUN MAY 25 2014

SDC013-045-089-252335-
/O.EXP.KABR.SV.W.0008.000000T0000Z-140525T2330Z/
MCPHERSON SD-EDMUNDS SD-BROWN SD-
625 PM CDT SUN MAY 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BROWN...
NORTHEASTERN EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES WILL EXPIRE
AT 630 PM CDT/530 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4573 9876 4547 9867 4546 9901 4563 9905
TIME...MOT...LOC 2325Z 258DEG 15KT 4558 9879

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:55 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 25, 3:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT SUN MAY 25 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE MAIN FORECAST CHALLENGE REVOLVES AROUND PRECIPITATION CHANCES
THROUGH THE SHORT TERM PORTION OF THE FORECAST.

A WEAK FRONTAL BOUNDARY DRAPED ACROSS NORTH CENTRAL SOUTH DAKOTA
IS PRODUCING MARGINALLY STRONG THUNDERSTORMS. RADAR SIGNALS SO FAR
SUGGEST THE LARGEST HAIL COULD BE PENNY SIZE. THE MAIN ISSUE WITH
THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AS DUAL POL STORM
TOTAL IS SHOWING POCKETS OF TWO INCHES PLUS. INSTANTANEOUS
PRECIPITATION RATES ARE ALSO VERY HIGH...BUT NOT LONG LASTING OR
STATIONARY. WILL MENTION LOCALLY HEAVY RAINFALL IN THE
FORECAST...BUT WILL FORGO ANY FLOOD PRODUCTS. MOST MODELS SHOW THIS
BAND OF PCPN WEAKENING DURING THE OVERNIGHT HOURS WITH DRY
CONDITIONS POSSIBLE FOR MOST OF THE CWA BY 12Z MONDAY.

THE WEAK FRONTAL BOUNDARY TODAY WILL LIKELY BE RUNNING EAST/WEST
BETWEEN HIGHWAY 12 AND 14 ON MONDAY. CONVECTIVE ALLOWING MODELS SHOW
THUNDERSTORMS DEVELOPING ALONG THE BOUNDARY BY 18Z...WITH
INTENSIFICATION BY 21Z. EXCELLENT CAPE VALUES...BUT LITTLE TO SHEAR
WILL LEAD TO ANOTHER SMALL HAIL AND LOCALLY HEAVY RAINFALL THREAT.

ANOTHER COLD FRONT MAY SLIDE SEWD ACROSS THE REGION DURING THE
AFTERNOON HOURS ON TUESDAY. LACK OF AGREEMENT AMONG MODELS WITH
THE TIMING AND PLACEMENT HAS CAUSED LOW FORECASTER CONFIDENCE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE BEGINNING OF THE EXTENDED PERIOD LOOKS WARM AND DRY AS A
FAIRLY STRONG UPPER LEVEL RIDGE BUILDS OVER THE PLAINS. SHOWER AND
THUNDERSTORM CHANCES RETURN FOR FRIDAY AND INTO THE WEEKEND AS THE
RIDGE GETS DAMPENED BY A SHORTWAVE TROUGH RIDING OVER THE ROCKIES
AND ACROSS THE NORTHERN PLAINS. THE GFS CONTINUES TO BE MORE
AGGRESSIVE WITH THIS PATTERN THAN THE ECMWF...SO HAVE OPTED TO KEEP
POPS IN THE CHANCE CATEGORY FOR NOW.

HIGHS IN THE 80S...TO POSSIBLY LOWER 90S IN A FEW SPOTS...WILL BE
COMMON WEDNESDAY THROUGH FRIDAY. WILL SEE SLIGHTLY COOLER AIR MOVE
IN OVER THE WEEKEND...WITH HIGHS IN THE 70S SATURDAY AND SUNDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON HOURS. A
FRONTAL BOUNDARY WILL TRACK ACROSS THE AREA THIS EVENING AND
OVERNIGHT...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS. CIGS
AND VSBYS MAY FALL INTO THE MVFR CATEGORY WITH ANY STORMS THAT
DEVELOP. DUE TO TIMING AND LOCATION UNCERTAINTIES...HAVE JUST
OPTED TO STICK WITH A VCTS MENTION AT ALL TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 25, 9:18 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
918 AM CDT SUN MAY 25 2014

SDZ003>005-009-010-015>017-033>037-045-048-051-261430-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
918 AM CDT SUN MAY 25 2014 /818 AM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED TO SCATTERED STORMS ARE POSSIBLE THROUGH MIDWEEK
BEFORE A BUILDING RIDGE BRINGS DRY CONDITIONS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-261430-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
918 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
INTO THE EARLY OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STORMS WILL LINGER THROUGH MIDWEEK BEFORE A BUILDING RIDGE
BRINGS DRY CONDITIONS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.